Are Melatonin Sleeping Pills Deadly?
New research reveals that taking in melatonin sleeping tablets can lead to seizures, high fever, and death.Reports disclose several chemicals and unlabeled substances present in sleeping tablets that is detrimental to the human body and can cause severe side effects.
Melatonin is a naturally occurring hormone in the human body that helps in regulating the body's sleep cycle. It is naturally occurring in the food that we eat and increases in production during night time, thus promoting sleep and then later decreases in the morning.
However, laboratory produced melatonin supplements, contain an unlabeled and unregulated amount of chemicals that helps induce sleep, but with detrimental consequences to one's health as Daily Mail UK reports.
Unfortunately, Melatonin is not strictly monitored by the FDA since it is a naturally occurring hormone produced by the human body. However, researchers from the University of Guelph in Ontario, Canada reveals that among the 31 sleeping supplements that they have studied contains various amounts of melatonin despite what their labels claim to have. Seventy-one percent of these melatonin supplements did not meet the 10 percent margin of the hormone concentration listed on their labels.
Serotonin, a much stricter controlled substance is found to be a huge component of these sleeping pills. If taken in significant quantities, it can cause serious side effects such as high fever, irregular heartbeat, unconsciousness, seizures and can be life-threatening.
According to Huffington Post, sleep deprivation makes human susceptible to illnesses. It can also decrease one's attention span, make it hard to focus and makes one irritable and cranky. Therefore, melatonin supplements are usually taken to promote sleep.
However, long-term research on the use of melatonin supplements reveals that it can affect the cardiovascular, immune and metabolic systems, especially in children.
Melatonin sleeping tablets are not regulated by the Food and Drug Administration, thus caution form using these substances, whether with adults or children alike should be carefully addressed.